Question: I had cataract surgery and an AcrySof® ReSTOR® Multifocal Lens Implant in June 2009 to replace a cataract that was removed. At that time I immediately had 20/15 vision then a few days later it slipped to 20/20 and then stabilized at 20/25. Since then my vision has deteriorated to 20/30 to 20/40 with a corrective lens. I'm a private pilot and I'm concerned about my next third class physical which requires a minimum 20/40 to pass. My left eye is corrected to 20/20 with eyeglass lenses. The cataract surgeon removed the cataract and implanted the AcrySof® ReSTOR® Multifocal Lens Implant is an instrument rated pilot and we discussed the night light problems but I don’t fly at night so it isn’t a problem. What is happening to my eyesight? I had a complete eye exam yesterday including full retina examination with a dye injection and numerous bright pictures. The conclusion, I'm not going blind, I don't have macular degeneration and I should probably pass my flight physical flight exam. If everything is so perfect, why can't the eyesight in my right eye be corrected to 20/20 as it always has in the past?
Answer: Your situation may not have an answer but there are some things to consider and confirm with your Cataract Surgeon or even another Refractive Cataract Surgeon just to have another opinion. First and most obvious would be the presence of mild “posterior capsular opacification”. This could do cause of what you are describing. While it should be obvious during a clinical examination this is not always the case and small amounts of PCO can be troubling- if present this is easily remediated with YAG Laser Capsulotomy. Second, you need to have a wavefront analysis and aberrometry measurements looking for the presence of small degrees of higher order aberration. This too can produce the small but annoying vision disturbance that you experience. This measurement is routine and done in the office of a refractive surgeon. Another finding that should be obvious, the tear film should be carefully analyzed for integrity and optical consistency. Last, there is a remote possibility that the hydrophobic acrylic material that the Lens Implant is made from is either calcifying or is creating “glistenings’ which are often found with this material. Any or all of these individually or together can cause a loss of contrast and even visual acuity which is actually compounded by the AcrySof® ReSTOR® Multifocal Lens Implant design itself.
Important Note: The information presented on the See With LASIK Blog or provided in response to a request for information in the Ask LASIK Surgeons section on www.seewithlasik.com is not intended to diagnose or treat eye problems, eye conditions or eye diseases including appropriateness of treatment, risks, complications or side effects as related to LASIK. In particular a response to an inquiry made on the Ask LASIK Surgeons section of www.seewithlasik.com is not meant to take the place of the professional medical care provided by your eye doctor, ophthalmologist and LASIK surgeon. Contacting us via e-mail or any other means is not a substitute for medical care.